Alert archive / Massachusetts / Small Craft Advisories in 2020

Small Craft Advisory 77, NWS Boston/Norton, MA

May 22, 2020

NWS Boston/Norton, MA issued this small craft advisory at May 22, 2020, 2:14 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 22, 2020, 2:14 PM EDT (18:14 UTC)
Expired
May 22, 2020, 7:05 PM EDT
In force
5 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

135 
WHUS71 KBOX 221814
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
214 PM EDT Fri May 22 2020

ANZ232>235-237-230000-
/O.NEW.KBOX.SC.Y.0077.200522T1814Z-200523T0000Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
214 PM EDT Fri May 22 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  seas 1 to 3 feet.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ236-230000-
/O.NEW.KBOX.SC.Y.0077.200522T1814Z-200523T0000Z/
Narragansett Bay-
214 PM EDT Fri May 22 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and
  waves 1 to 2 feet.

* WHERE...Narragansett Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-230000-
/O.NEW.KBOX.SC.Y.0077.200522T1814Z-200523T0000Z/
Cape Cod Bay-
214 PM EDT Fri May 22 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds around 15 kt with gusts up to 30 kt and 
  seas 1 to 3 feet.

* WHERE...Cape Cod Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
716 
WHUS71 KBOX 221952
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
352 PM EDT Fri May 22 2020

ANZ232>235-237-230000-
/O.CON.KBOX.SC.Y.0077.000000T0000Z-200523T0000Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
352 PM EDT Fri May 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  seas 1 to 3 feet.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ236-230000-
/O.CON.KBOX.SC.Y.0077.000000T0000Z-200523T0000Z/
Narragansett Bay-
352 PM EDT Fri May 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 2 feet.

* WHERE...Narragansett Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-230000-
/O.CON.KBOX.SC.Y.0077.000000T0000Z-200523T0000Z/
Cape Cod Bay-
352 PM EDT Fri May 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds around 15 kt with gusts up to 30 kt and 
  seas 1 to 3 feet.

* WHERE...Cape Cod Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
465 
WHUS71 KBOX 222305
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
705 PM EDT Fri May 22 2020

ANZ231>235-237-230715-
/O.CAN.KBOX.SC.Y.0077.000000T0000Z-200523T0000Z/
/O.NEW.KBOX.SC.Y.0078.200523T1400Z-200524T0400Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
705 PM EDT Fri May 22 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM SATURDAY TO MIDNIGHT
EDT SATURDAY NIGHT...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt and 
  seas 2 to 4 feet expected.

* WHERE...Portions of Massachusetts coastal waters and Rhode 
  Island coastal waters. 

* WHEN...From 10 AM Saturday to midnight EDT Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ236-230715-
/O.CAN.KBOX.SC.Y.0077.000000T0000Z-200523T0000Z/
/O.NEW.KBOX.SC.Y.0078.200523T1600Z-200524T0000Z/
Narragansett Bay-
705 PM EDT Fri May 22 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT
SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northeast winds 5 to 15 kt with gusts up to 25 kt and 
  waves 1 to 3 feet expected.

* WHERE...Narragansett Bay.

* WHEN...From noon to 8 PM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-251-230715-
/O.NEW.KBOX.SC.Y.0078.200523T1000Z-200524T0400Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
705 PM EDT Fri May 22 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SATURDAY TO MIDNIGHT
EDT SATURDAY NIGHT...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 30 kt and 
  seas 4 to 6 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Massachusetts Bay and 
  Ipswich Bay.

* WHEN...From 6 AM Saturday to midnight EDT Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-230715-
/O.NEW.KBOX.SC.Y.0078.200523T1200Z-200524T0000Z/
Boston Harbor-
705 PM EDT Fri May 22 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT
SATURDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 30 kt and 
  waves 1 to 2 feet expected.

* WHERE...Boston Harbor.

* WHEN...From 8 AM to 8 PM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ254>256-230715-
/O.NEW.KBOX.SC.Y.0078.200523T1600Z-200524T1200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
705 PM EDT Fri May 22 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SATURDAY TO 8 AM EDT
SUNDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 feet expected.

* WHERE...In Massachusetts coastal waters, Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm and 
  Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket. In Rhode Island coastal waters, 
  Coastal Waters from Montauk NY to Marthas Vineyard extending 
  out to 20 nm South of Block Island.

* WHEN...From noon Saturday to 8 AM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Frank

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at May 22, 1:53 PM EDT, 21 minutes earlier.

Area forecast discussion, May 22, 1:53 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
153 PM EDT Fri May 22 2020

.SYNOPSIS...
Warmest readings of the week expected today with high pressure
remaining in control. Temperatures will be into the 80s today.
Low pressure moves south of the region tonight and on Saturday.
This will will bring the threat for showers and cooler
temperatures. Not out of the question there are a few rumbles of
thunder along the south coast. Dry weather expected Sunday into
Monday, but with cool afternoons near the coast. Summerlike
warmth arrives Tuesday and especially by Wednesday and Thursday
inland from the south coast with mainly dry weather continuing.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

140 PM update...

Current forecast continues to be on track. Offshore marine
clouds continue to erode and remain well south of our area.
Diurnal cumulus have developed mainly across northern CT and RI
but have been limited in nature. Many locales will have highs in
the low 80s. Biggest exception to this will be along southern RI
and south coastal MA into the Cape/Islands, where the SW/WSW
winds will provide an onshore marine influence.

Early Morning Discussion...

Highlights...

* Mild, dry and quiet today with increasing cloud cover late in the
  afternoon.

The ridge axis will build from western portions of southern New
England to eastern portions of southern New England. During this
time a cutoff low will slowly lift northeastward from the Ohio River
Valley into the Mid Atlantic. The surface high associated with the
ridge will nudge into the region from the southeast. This will bring
dry and quiet weather to southern New England today.

Still may have some stratus/fog in place across the immediate south
coast initially today, but this activity should burn off due to
heating this morning.

Flow aloft at 925 hPa will be westerly and become west-southwesterly
late in the afternoon. This will advect 14 to 18 degree Celsius air
in aloft. Expecting downsloping to occur and bring the warmest
readings of the week. The previous shifts temperature forecast
looked very good, but nudged things to the 95th percentile of
guidance. This bumped things up a degree or two in a few locations.
High temperatures range from the low 70s along the south coast to
the mid 80s across the Merrimack and Connecticut River Valleys. Good
agreement amongst guidance through today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Highlights...

* Chances of rain showers and perhaps a rumble of thunder or two
  tonight into Saturday. Best shot for any thunderstorms is across
  the south coast.

* Expect cooler temperatures on Saturday due to onshore flow.

Tonight and Saturday...

The cutoff low will lift into PA and NJ tonight. On Saturday the
broad low will slide eastward on Saturday to just south of the
region. The broad surface low associated with this feature will lift
into NJ and DE tonight. Expect a warm or occluded front associated
with the surface low to lift into the south coast. The surface low
will slide to just south of the region on Saturday. This will bring
increasing cloud cover across southern New England and increasing
chances of rain showers. Could even have some rumbles of thunder
across the south coast.

Despite only being 24-48 hours out there is a lot of spread amongst
deterministic and ensemble guidance as to how far north the
precipitation shield goes and QPF amounts expected. Have the most
confidence in precipitation chances south of the MA Pike, but less
certain further north. Did a blend of the GFS, ECMWF and HREF
guidance along with the previous forecast to nudge up chances a bit.
Kept chance to slight chances of precipitation for the MA pike
northward. As for QPF totals did a blend of the 50th percentile of
guidance along with some of the WPC guidance.

Have some uncertainty in the thunderstorm chances in this somewhat
weakly forced environment, but there are a few hundred J/kg of
MUCAPE in place across the south coast. Am not sold there will be as
much thunderstorm activity as some of the CAMs indicate, but have
put an isolated thunderstorm mention in the forecast. If
thunderstorm activity is more widespread than the current thinking
then QPF values will need to be increased further.

Winds will shift from the southwest tonight to the northeast on
Saturday. The onshore flow will advect cooler air into region, so
anticipating high temperatures on Saturday to occur during the
morning and temperature decrease as the day progresses.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...

* Mainly dry Sun & Mon, but cool afternoons near the coast

* Summer-like warmth arrives Tue/Wed/Thu away from the south coast

* Dry weather dominates through the middle of next week with little,
  if any, opportunity for rain

Details...

Sunday and Monday...

High pressure east of the Maritimes, coupled with weak surface low
pressure to our south, will generate onshore easterly low level
flow. Drier weather arrives Saturday night into Sunday as this low
pressure moves farther away from southern New England. Sunday will
be the cooler of the two days due to the stronger east flow.
Temperatures expected to be well below normal towards the east
coast, then approaching near normal west of across the interior.
Easterly flow weakens Monday, leading to high temperatures about 5-
10 degrees higher than Sunday.

There is a risk for perhaps a few brief showers to impact the
southeast New England coast Monday with ESE flow off the ocean, but
that is about it.

Tuesday through Thursday...

With a mid level ridge building across the eastern USA, and a high
pressure shifting slightly farther offshore, expecting temperatures
to rise to above normal levels for late May. Dew points should also
rise, leading to a summer-like feel. Still cooler towards the south
coast, Cape and islands, due to onshore southerly winds.

Mainly dry weather anticipated during this time given upper level
ridging in place. Certainly cannot rule out the low risk for a few
diurnally driven showers or thunderstorms by Wednesday and Thursday
from the increasing heat and humidity.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 00Z...High confidence

VFR conditions continue with WSW/SW winds 10 to 15 kts. May see
some gusts of 20-25 kts mainly across Cape Cod and the Islands.

Tonight...Moderate confidence

Dry to start, then increasing chances for SHRA from SW to E from
02Z and on. Slight chance TSRA BDL-PVD-HYA and vicinity towards
12Z. CIGs lowering to MVFR/IFR mainly along and south of BAF-
ORH-PYM. CIGs may remain VFR to the N, including BOS.

Saturday...Moderate confidence.

CIGs MVFR/IFR linger thru 18Z mainly along and south of BAF-
ORH-PYM, with showers likely, then CIGs gradually lifting
during the afternoon as showers diminish. To the N, CIGs may
remain VFR through the day, with a lower chance for SHRA. Winds
becoming NE in the morning around 10 kts with gusts to 20 kt.

KBOS Terminal...High confidence in the TAF through 04Z, then
moderate confidence in TAF.

KBDL Terminal...High confidence in the TAF through 02Z, then
moderate confidence in TAF.

Outlook /Saturday Night through Tuesday/...

Saturday Night through Sunday: VFR. Breezy.

Sunday Night through Tuesday: VFR.

&&

.MARINE...
This afternoon through Saturday...

High pressure continues to nudge into the region today.
Southwest winds continue, could see a few gusts across the far
outer portions of the eastern outer waters around 25 kts.
Confidence not high enough to for an SCA for today/tonight.

During Saturday seas gradually build to 4 to 6 feet. Winds
become northeast early in the day, with winds gusting to around
25 kts. Thus renewed SCA headlines may be needed.

Rain showers spreading in with reduced visibilities and fog
along the south coast tonight into Saturday. Confidence lower in
the rain chances across the eastern waters, but moderate to
high across the south coast. Could have a few rumbles of thunder
across the south coast.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Slight chance of rain
showers.

Sunday through Sunday Night: Winds less than 25 kt. Seas up to
5 ft.

Memorial Day: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/BL
NEAR TERM...Belk/BL/NMB
SHORT TERM...BL
LONG TERM...Belk
AVIATION...Belk/BL/NMB
MARINE...Belk/BL/NMB
Hazardous weather outlook, May 22, 4:21 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EDT Fri May 22 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-230830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
421 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-230830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:05 PM EDTSmall Craft AdvisoryBOX60 hr

Nearby

Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.